Back to Ask the Diabetes Team Ask the Diabetes Team

From Branford, Connecticut, USA:

My five year old daughter just began using an insulin pump. She is using Humalog insulin. Before the pump, she was using Lente in the morning and Humalog in the evening. Now that she uses only Humalog, she often complains that she feels "weak," that her hands and feet are shaky. When tested, her numbers are fine. What would explain these sensations? She has always been very accurate when expressing her highs and lows. She panics when we tell her that her numbers are fine and insists we test her again. Does she just need time to adjust?


I do not believe that I have an explanation for your daughter's symptoms. But, more information might be helpful.

What were her A1c values before switching to the pump? How do her glucose readings compare on the pump vs before? It is possible that she had been running "higher" (and her body relatively acclimated to that) and now with pumping her values are more normal (and relatively "lower") and thus she may only need time to adjust and re-acclimation?

Humalog has recently been approved for pump use, but some do prefer NovoLog. I would doubt that a switch will make much difference, but, if her symptoms persist, it may be worthwhile.

While more and more pediatric diabetologists are using pumps in younger children, I presume that you know that pumping for children under age six years has not yet had FDA approval. Remember, that does not mean that the FDA "disapproves." Rather, it means that not enough data have been reviewed by the FDA to comment about safety and efficacy. I'm sure that your pediatric diabetes team has explained this to you and everyone went into pumping with open eyes and the benefits/risks weighed.

Do not misread me - I am a fan of insulin pumps. Our data, however, do suggest, that patients who begin to pump after the use of intermediate and short-acting insulins, such as Lente and Humalog, do not fair as well while pumping compared to those patients who first used a multiple daily injection regimen using the basal-bolus principles of pumping but with longer lasting insulins and dosing the rapid-acting insulin based on carbohydrate counting.

Your letter suggests your daughter has had diabetes for less than six months. She is probably still in the diabetes honeymoon, also. Please confer with your pediatric endocrinologist about your questions and concerns.


Original posting 20 Mar 2005
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.